Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 110, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2010, 7:30 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2010, 7:30 PM EDT (23:30 UTC)
- Expired
- Jul 17, 2010, 8:18 PM EDT
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:09 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 17, 6:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 PM EDT SAT JUL 17 2010 .SYNOPSIS... A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA LATE TODAY AND TONIGHT. ANOTHER WEAK COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT. THE LARGE SCALE PATTERN SHOWS A STRONG SUBTROPICAL RIDGE BUILDING OVER THE SOUTHEAST CONUS NEXT WEEK. PENNSYLVANIA WILL LIKELY REMAIN ON THE NORTHERN PERIPHERY OF THIS FEATURE...SPARING THE AREA THE BRUNT OF A BUILDING HEAT WAVE AND ALLOWING FOR REGULAR OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... RADAR SHOWS SCATTERED CONVECTION EXTENDING ACROSS SOUTHERN ONTARIO...MAKING LITTLE SOUTHWARD PROGRESS. HIGH RES MODELS HANGING ONTO THE IDEA OF BLOSSOMING SECONDARY AREA OF PRECIPITATION ACROSS CENTRAL NY EXTENDING INTO WESTERN PA BETWEEN 22Z AND 24Z...THEN PROPAGATING THIS AREA SOUTH AND EAST INTO CENTRAL PA THROUGH 03Z...04Z. HOWEVER...SIGNIFICANT LACK OF DEVELOPMENT APPARENT ON RADAR AND SATELLITE ATTM. OVERALL...HIGHEST CHANCE TSRA STILL OVER NORTHERN TIER FOR THE EVENING HOURS...WITH DIMINISHING CHANCES FARTHER EAST AND SOUTH. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SUNDAY/... DUE TO TIMING ISSUES...THE STORMS ALLUDED TO IN THE PREVIOUS SECTION COULD BE LUMBERING ACROSS NW PA EARLY IN THIS TIME PERIOD. THE HIGH RESOLUTION MODELS SHOW THE STORMS WEAKENING AS THEY MOVE INTO THE RIDGE. THESE STORMS IF THEY DEVELOP REALLY LACK ANY SIGNIFICANT MOISTURE...PW VALUES ARE ABOUT NORMAL WITH THEM. NOT A GOOD RAIN EVENT SO KEPT POPS AND QPF ON THE LOW SIDE. LIMITED THE EXTENT OF THE RAIN/SHOWERS TO MOSTLY N/NW AREAS. THE COOLER AND SLIGHTLY DRIER AIR MOVES IN OVERNIGHT INTO EARLY SUNDAY. BUT ALAS A SURGE OF MOISTURE IS ALREADY PRESENT TO OUR WEST. AT THIS TIME THE SREF INDICATES THAT THE TONGUE OF +1SD PW AIR AND MOISTURE WILL NOT DISTURB OUR WEATHER ON SUNDAY. A SLOWER FRONTAL SOLUTION SUGGESTS A GOOD DAY SUNDAY! HOPEFULLY THE SHOWERS/THUNDERSTORMS WILL HOLD OFF IN NW PA. WILL BE CLOSE. OVERALL IT SHOULD BE A FEW DEGREES COOLER ON SUNDAY RELATIVE TO SATURDAY. 850 HPA TEMPS DROP TO 14-16C AND DO NOT RISE TO THE 16-18C RANGE UNTIL SUNDAY EVENING. ONLY ABOUT 1 SIGMA ABOVE NORMAL LATE SUNDAY AFTERNOON. THE HIGH PW AIR MOVES IN DURING THE NEXT PERIOD....SEE BELOW. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SFC RIDGE OVR CENTRAL PENN WILL WEAKEN AND PUSH EWD TOWARD THE COAST SUN NIGHT...AS LOW PRESSURE AND ATTENDANT COLD FRONT MOVES EWD ACROSS THE GRT LKS AND OH VLY. MCS/CONVECTION PRECEDING THE ESEWD ADVANCING FRONTAL ZONE IS FORECAST TO OVERSPREAD THE LOWER GRT LKS AFTER MIDNIGHT...POSSIBLY REACHING NW PA BY SUNRISE MONDAY. CONSENSUS BLEND AFFORDS LKLY POPS INTO WARREN CO AFT 06 UTC. THE DY2 SPC OUTLOOK CLIPS THE NW MTNS. TYPICAL 48-60HR TIMING DIFFERENCES ASIDE...MODEL/ENSEMBLE GUIDANCE ARE IN REASONABLE AGREEMENT WITH THE LOW PRESSURE SYSTEM CONTINUING TO TRACK EWD ACROSS SRN ONTARIO INTO NRN NEW ENGLAND ON MONDAY...WITH THE TRAILING COLD FRONT PUSHING FURTHER ESEWD ACROSS PA/NY DURING THE DAYLIGHT HOURS. NEWD ADVECTION OF ABOVE NORMAL PWS SHOULD SUPPORT TSTM DEVELOPMENT WITHIN A MODESTLY UNSTABLE CONVECTIVE ENVIRONMENT. 30-40KT UNIDIRECTIONAL MID-LVL FLOW WOULD FAVOR MULTI-CELL STORMS WITH THE MAIN HAZARD BEING DAMAGING WINDS. THE ENTIRE CWA IS OUTLOOKED IN THE /SEE TEXT/ FOR DAY 3. ONE FACTOR TO CONSIDER IS THE POTENTIAL FOR CLOUD COVER FROM OVERNIGHT /SUN/ UPSTREAM MCS ACTIVITY TO NEGATIVELY IMPACT CONVECTIVE DEVELOPMENT. THE FRONT SHOULD BECOME QUASI-STNRY INVOF THE MASON-DIXON LINE MONDAY NIGHT WITH SHOWERS/TSTMS GRADUALLY DECREASING IN CVRG WITH THE LOSS OF HEATING. THE WRN PORTION OF THE FRONTAL ZONE IS PROGGED TO PIVOT/LIFT NWD TWD THE UPPER OH VLY LATE MONDAY NIGHT INTO TUE. THE REMAINDER OF THE PERIOD WILL BE CHARACTERIZED BY AN UNSEASONABLY STRONG ZONAL FLOW AND POLAR JET STREAM OVER THE NRN THIRD OF THE COUNTRY...WITH DEEP SUBTROPICAL RIDGING EXPECTED TO DEVELOP OVER THE SOUTH-CENTRAL AND SOUTHEAST STATES. THE GLOBAL MODELS AND ENSEMBLES ARE HANDLING THE SYNOPTIC SCALE FORECAST QUITE WELL...ADDING SOME DEGREE OF ABOVE AVERAGE CONFIDENCE. THE SOUTHWARD DISPLACEMENT OF THE STRONG WESTERLIES WILL KEEP THE LOCAL AREA ON THE NORTHERN PERIPHERY OF ANOMALOUS UPPER RIDGING...SPARING THE BRUNT OF POTENTIAL HEAT WAVE BUT AFFORDING AMPLE OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS IN THE RING OF FIRE. THE MAIN AREA OF UNCERTAINTY IS HIGHLIGHTED BY THE QUASI- STNRY FRONTAL/BAROCLINIC ZONE EXPECTED TO BE MODULATED BY SHORT WAVE IMPULSES AND PERTURBATIONS TRANSLATING EWD FROM PAC NW TROUGH. THE TEMPORAL AND SPATIAL RESOLUTION OF THESE FEATURES...CORRESPONDING TO HIGHER OR LOWER POPS...CAN ONLY BE RESOLVED AT SHORTER TIME SCALES. THEREFORE THE MEDIUM/LONG TERM FORECAST IS RATHER REDUNDANT WITH DAILY MENTION OF SHOWERS/TSTMS. BUT AFTER ALL WE ARE CLOSING IN ON THE CLIMATOLOGICAL THERMAL MAXIMUM SO A CLIMO 30 PCT POP FOR SEVERAL DAYS IS TO BE EXPECTED GIVEN THE INHERENT UNCERTAINTY CONTAINED WITHIN THE LARGE SCALE PATTERN. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... MOSTLY VFR THIS AFTERNOON. THERE ARE SOME GUSTY WINDS MIXING DOWN OVER CENTRAL AND WESTERN AREAS GUST 12 TO 20KTS ARE POSSIBLE A BIT BUMPY IN THE CU WHICH HAVE DEVELOPED IN THE BOUNDARY LAYER. RADAR SHOWS THE LINE OF STORM IN ONTARIO DEVELOPING AS FORECAST. THIS LINE SHOULD GET INTO NORTHWESTERN AREAS AFTER 5 AND BEFORE 7 PM. LOOK FOR STRONG STORMS ALONG THE LINE AND POTENTIAL IMPACTS NEAR KBFD THIS EVENING. THIS LINE WEAKENS AS IT MOVES SOUTH. CANNOT RULE OUT SHOWER/THUNDERSTORM IN VICINITY OF KJST-KAOO-KUNV AND KIPT A FEW HOURS EITHER SIDE OF MIDNIGHT. JUST MENTIONED RESIDUAL SHOWER AS FAR SOUTH AS KMDT-KSEG-KCXY-KSEG AFTER MIDNIGHT. THINGS SHOULD WEAKEN FAST. THEN SOME PATCHY HAZE/FOG FOR MVFR CONDITIONS IN MANY SPOTS. PLACES THAT GET ANY RAIN IN WEST/NORTHWEST HAVE BEST SHOT AT 3-5SM VSBY DUE TO FOG. MOSTLY VFR SUNDAY. NEXT BATCH OF RAIN/THUNDER SHOULD HOLD OFF TO EARLY MONDAY AND DURING THE DAY MONDAY NIGHT. EXPECTED MVFR AND SOME IFR CONDITIONS POSSIBLE WITH THE MORE WIDESPREAD RAIN/THUNDERSTORM EVENT OVERNIGHT SUNDAY INTO MONDAY. ROUNDING OUT THE WEEK: MONDAY...AREAS MVFR/IFR IN SHOWERS AND THUNDERSTORMS IMPROVING MONDAY EVENING. TUESDAY...MOSTLY VFR PATCH AM MVFR WEDNESDAY...MOSTLY VFR. THURSDAY...MOSTLY VFR PATCH AM HAZE/FOG FOR AM MVFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...GRUMM/JUNG SHORT TERM...GRUMM LONG TERM...STEINBUGL AVIATION...GRUMM
Hazardous weather outlook, Jul 17, 5:44 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 544 AM EDT SAT JUL 17 2010 PAZ004-005-180945- WARREN-MCKEAN- 544 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT PUSHING SOUTHEAST INTO THE REGION SUNDAY EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE AREA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-180945- POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON- FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 544 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-180945- CAMBRIA-SOMERSET- 544 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT PUSHING SOUTHEAST INTO THE REGION THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE AREA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:34 PM EDT | Special Weather Statement | CTP | Elk | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.